We've all heard of ibuprofen and most of us have taken a pill or two to reduce pain or fever, or perhaps to help alleviate symptoms of arthritis. But what happens when we take too much ibuprofen? For some people, just a few extra pills could result in nausea, vomiting stomach pain, headache, diarrhea, and ringing in the ears (tinnitus). For more serious cases of ibuprofen overdose, there may be symptoms of drowsiness, excitation, disorientation, coma, acute renal failure, liver damage, and "metabolic acidosis," wherein the body either produces too much acid or the kidney does not remove enough acid, resulting in rapid breathing, confusion and lethargy and, in extreme cases, shock or death. Ibuprofen is the most common anti-inflammatory taken in overdose, representing 81% of such overdoses in the United States. How much ibuprofen can you safely take each day? Are there any natural remedies for ibuprofen overdose?
The Word Ibuprofen is Familiar - But What Exactly Is It?
Ibuprofen is in a class of medications called nonsteroidal anti-inflammatory drugs (shortened to NSAIDs, pronounced as "en-saids"), which are prescribed for treating arthritis, and are also used against pain, to reduce inflammation, to lower fevers, and to prevent blood from clotting. Marketed in the US and other countries under various brand names including Advil, ibuprofen prevents the body from producing a substance that causes pain, fever, and inflammation, and is thus used for a range of purposes, from relieving symptoms of arthritis to reducing the pain from toothaches or menstrual cramps.
How Much Ibuprofen Is Too Much Ibuprofen?
The easiest rule to follow if you are concerned about overdose is to not take one pill more of ibuprofen than was prescribed by your doctor or instructed on the package. Usually prescriptions require that ibuprofen be taken three or four times a day for arthritis, or every 4 to 6 hours if more is needed for pain.
Non-prescription ibuprofen can also be taken every 4 to 6 hours for pain (that is, for people over the age of 12. Those under the age of 12 should not exceed 4 doses in 24 hours). Side effects from prescribed dosages may include constipation, diarrhea, dizziness, nervousness, and ringing in the ears. There is also a possibility of more serious side effects, such as unexplained weight gain, fever, itching, hives, swelling in various parts of the body, difficulty breathing, disorientation and coma. If you experience any of these more serious side effects, consult your doctor immediately.
Taking too much ibuprofen around the time you become pregnant has also been linked with an 80% increased risk of miscarriage. (Read more about the link between ibuprofen and miscarriage.)
What Happens When the Damage is Done?
We all make mistakes, and some have more serious consequences than others. An overdose of ibuprofen results in symptoms of various severity, depending on the amount consumed. Regardless of how extreme you think the situation may be, if you or a someone you know accidentally or intentionally ingested too much ibuprofen, seek professional help immediately.
We've put together a list of 10 techniques and treatments for symptoms you may encounter in the emergency room after an ibuprofen overdose, supported by studies from experts from around the world.
1. Ibuprofen Overdose and the Kidneys: Not the Best of Friends. Too much ibuprofen, or too much of any NSAID, can be your kidney's worst enemy. In 2010, Dr. Mehul Dixit and colleagues at the Florida Children's Kidney Center at the University of Central Florida College of Medicine , studied 15 in-patients with a mean age of about 15 years who were admitted to the hospital because of taking ibuprofen. The mean required stay in the hospital was around seven days, and the "majority" of the patients had "abnormal renal function for a prolonged period."
Treatment for abnormal kidney function may include lowering blood pressure, minimizing urine protein, treating resulting symptoms (such as anemia, excessive potassium, and bone problems), and diet restriction to balance the kidney's lessened ability to filter the blood.
2. Renal Tubular Acidosis (RTA): A More Specific Kidney Problem After Ibuprofen Overdose. Ibuprofen overdose could affect kidney function in several ways (see above), and a case study from 2011 adds renal tubular acidosis to the list of possibilities. Renal tubular acidosis is the condition in which the kidneys fail to excrete acids into the urine, causing the acidic level of the blood to be too high. If this condition is left untreated, the excessive acid in the blood can lead to growth retardation, kidney stones, bone disease, and possible total kidney failure.
In 2011, a team of experts from the Australian institutions the Royal Brisbane and Women's Hospital in Queensland and the Mount Isa Base Hospital, including Dr. Andrew Mallett with the Department of Renal Medicine at the first, treated a 34 year old woman in the third trimester of pregnancy with renal tubular acidosis related to ibuprofen "abuse." Fortunately, the patient delivered a healthy child, though "renal dysfunction" continued in the new mother.
Renal tubular acidosis is treated by restoring the balance of acids and bases in the blood. There are different treatment options for individual cases, so be sure to consult your physician if this applies to you. One easy way to avoid risk of renal tubular acidosis is to avoid even the smallest overdose of ibuprofen.
3. Hypokalaemia: A Condition That May Result from Ibuprofen Overdose. Hypokalaemia is a tropical-sounding word for a condition that may mean you don't eat enough tropical fruit: hypokalemia is inadequate potassium in the blood. The body needs potassium for cells to function properly, and any excess is removed by the kidneys in order to maintain mineral balance in the body. Bananas, mangoes and other tropical fruit are high in potassium.
While eating enough potassium may help to prevent this condition, more often than not hypokalaemia is caused by taking antibiotics or laxatives, by a previous kidney condition, by excessive sweating or vomiting and, interestingly, by eating too much licorice (only the kind that's made with glycyrrhetinic acid, check the label!).
In 2004, a team with Chelsea & Westminster Hospital at the Imperial College in London, including Professor Brian Gazzard, found another possible cause of hypokalaemia: ibuprofen overdose. The team treated an "unusual presentation" of hypokalamaemia and its symptoms that resulted from Nurofen Plus abuse, a drug that is mostly composed of ibuprofen.
Fortunately, mild cases of hypokalemia can be treated with oral potassium supplements, or, in more severe cases, intravenous potassium.
If you want to do your best in your daily diet to decrease your risk of hypokalemia, in addition to avoiding ibuprofen overdose, you could eat foods that are high in potassium like bananas, nectarines, grapefruit, pineapple mangos and peaches.
And if you want to be extra diligent, and you happen to consume large amounts of licorice, consider exchanging a serving of the candy every now and then for a banana-mango smoothie.
4. The Fountain of Ibuprofen Overdose Treatment: Good Ole Water!